Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 106, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 30, 2012, 6:14 PM EDT for Pike County, Kentucky. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2012, 6:14 PM EDT (22:14 UTC)
- Expired
- Jun 30, 2012, 7:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pike County, KY
The radar
The Charleston,WV radar (KRLX), 93 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 656 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
589
WUUS53 KJKL 302214
SVRJKL
KYC195-302315-
/O.NEW.KJKL.SV.W.0106.120630T2214Z-120630T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
614 PM EDT SAT JUN 30 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PIKE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 715 PM EDT
* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ZEBULON...OR NEAR PIKEVILLE...AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
META...VARNEY...GARDEN VILLAGE...RACCOON...SIDNEY...FISHTRAP
LAKE...KIMPER...CANADA...PHYLLIS...FOREST HILLS...HUDDY...BELFRY...
MCANDREWS...AFLEX...HARDY...BIGGS...MOUTHCARD...FEDSCREEK...
TOONERVILLE AND BUSKIRK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING WILL OCCUR WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3733 8225 3743 8257 3762 8255 3767 8227
3766 8226 3767 8224 3763 8221 3763 8219
3765 8220 3765 8218 3760 8215 3759 8212
3756 8213 3756 8208 3754 8206 3755 8196
TIME...MOT...LOC 2213Z 279DEG 17KT 3752 8246
WIND...HAIL 60MPH 1.00IN
$$
ABE2 follow-up statements
081
WWUS53 KJKL 302246
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
646 PM EDT SAT JUN 30 2012
KYC195-302315-
/O.CON.KJKL.SV.W.0106.000000T0000Z-120630T2315Z/
PIKE KY-
646 PM EDT SAT JUN 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PIKE COUNTY
UNTIL 715 PM EDT...
AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
COLEMAN...OR 14 MILES SOUTH OF WILLIAMSON...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
JAMBOREE...MAJESTIC...ARGO AND WOODMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3733 8225 3743 8257 3767 8227 3766 8226
3767 8224 3763 8221 3763 8219 3765 8220
3765 8218 3760 8215 3759 8212 3756 8213
3756 8208 3754 8206 3755 8196
TIME...MOT...LOC 2246Z 285DEG 26KT 3747 8216
WIND...HAIL 60MPH 1.00IN
$$
ABE695
WWUS53 KJKL 302315
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
715 PM EDT SAT JUN 30 2012
KYC195-302325-
/O.EXP.KJKL.SV.W.0106.000000T0000Z-120630T2315Z/
PIKE KY-
715 PM EDT SAT JUN 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR PIKE COUNTY HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE.
LAT...LON 3733 8225 3743 8257 3767 8227 3766 8226
3767 8224 3763 8221 3763 8219 3765 8220
3765 8218 3760 8215 3759 8212 3756 8213
3756 8208 3754 8206 3755 8196
TIME...MOT...LOC 2315Z 285DEG 26KT 3741 8190
$$
ABEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:28 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 30, 3:28 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 328 PM EDT SAT JUN 30 2012 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 258 PM EDT SAT JUN 30 2012 THE CURRENT SYNOPTIC PATTERN IS CONDUCIVE FOR EXCESSIVE HEAT AND FOR AN MCS TO FORM AND MOVE AROUND THE PERIPHERY OF THE HIGH. THE MODELS ARE SHOWING THAT THE TEMPERATURE HAS PROBABLY PEAKED...HOWEVER IT WILL STILL BE WARM ENOUGH TO CONTINUE THE HEAT ADVISORY ANOTHER DAY. THIS SLIGHT DOWNWARD TREND WILL CONTINUE...HOWEVER THE WORD COOL WILL NOT BE SEEN IN A FORECAST ANYTIME SOON. THE BIGGEST UNKNOWN IS WHETHER ANY THUNDERSTORMS ARE GOING TO BE ABLE TO FORM THIS AFTERNOON OR THIS EVENING. THE NAM BUFFER FORECAST SOUNDING FOR THIS AFTERNOON IS SHOWING MIXING UP TO ABOUT 20K FEET. THIS IS SOMETHING THAT IS ALMOST UNHEARD OF IN EASTERN KENTUCKY AND IS MORE LIKE WHAT IS SEEN IN THE DESERT SOUTHWEST. THE POTENTIAL ENERGY...AS MEASURED BY THE CAPE...WAS SHOWING 5500 JOULES AT NOON. THIS IS THE HIGHEST VALUES I HAVE EVER SEEN IN KENTUCKY. THE GOOD NEWS IS THAT IT TAPERS TO A STILL SIGNIFICANT 2000 JOULES AT 8 PM. IN THIS TYPE OF SCENARIO...THE MISSING INGREDIENT TENDS TO BE A MECHANISM TO INITIATE THE CONVECTION. LOOKING AT THE MODELS...THE BEST CHANCE FOR INITIATION APPEARS TO BE LATER IN THE EVENING AROUND 10 OR 11 PM. THE GFS IS SHOWING A MAX OF OMEGA MOVING ACROSS THE AREA AROUND THAT TIME. IT IS STILL POSSIBLE FOR SOMETHING TO FORM EARLIER...BUT THE BEST CHANCES SHOULD BE LATER. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 327 PM EDT SAT JUN 30 2012 UPPER RIDGE WILL CONTINUE TO BE THE DOMINANT WEATHER FEATURE THROUGH THE LONG TERM PORTION OF THE FORECAST. EASTERN KY WILL BE ON THE NORTHEAST PERIPHERY OF THE UPPER RIDGE...WITH WEAK NW FLOW ALOFT THROUGH MOST OF THE PERIOD. THERE WILL BE A SERIES OF SHORT WAVES MOVING FROM THE GREAT LAKES INTO THE OH VALLEY BETWEEN THE UPPER RIDGE AND THE TROF IN THE NORTHEAST PART OF THE UNITED STATES. AS SUCH THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR ALMOST EVERY DAY THROUGH LONG TERM PORTION OF THE FORECAST...AND CANNOT RULE OUT SOME OVERNIGHT SHOWERS AND THUNDERSTORMS AS WELL. THERE IS GENERAL MODEL CONSENSUS FOR THIS IDEA...WITH SOME SUPPORT FOR HIGHER RAIN CHANCES THAN 20 PERCENT AT TIMES. HOWEVER DUE TO UNCERTAINTY AT THIS POINT WILL CONTINUE WITH RAIN CHANCES NO HIGHER THAN 20 PERCENT FOR ANY GIVEN PERIOD. MODELS ALSO IN AGREEMENT THAT THE EXTREME HEAT WILL EASE AS 8H TEMPERATURES DECREASE...BUT IT WILL STILL BE HOT WITH HIGHS MOSTLY IN THE LOWER TO MIDDLE 90S FROM TUESDAY ON. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 1056 AM EDT SAT JUN 30 2012 VFR CONDITIONS ARE EXPECTED THROUGH THE ENTIRE PERIOD WITH THE EXCEPTION OF SOME TEMPO MVFR NEAR ANY THUNDERSTORMS THAT ARE ABLE TO FORM LATE THIS AFTERNOON AND DURING THE EVENING HOURS. THE GREATEST CHANCE FOR THUNDERSTORMS TODAY SHOULD BE AROUND 2-3 Z. DID NOT INCLUDE ANY THUNDER IN THE TAFS DUE TO LOW CONFIDENCE. SOME MVFR FOG IS EXPECTED THIS EVENING IN VALLEYS THAT ACTUALLY GET SOME RAIN. && .JKL WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 10 PM EDT SUNDAY FOR KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && SHORT TERM...JJ LONG TERM....SBH AVIATION...JJ
Hazardous weather outlook, Jun 30, 3:40 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 340 PM EDT SAT JUN 30 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012245- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 340 PM EDT SAT JUN 30 2012 ...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE OF STRONG THUNDERSTORMS TONIGHT. THE PRIMARY THREAT WILL BE STRONG GUSTY WINDS. WITH ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN KENTUCKY...THE ELEVATED THREAT FOR WILDFIRES WILL CONTINUE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SUNDAY THROUGH THURSDAY ACROSS ALL OF EASTERN KENTUCKY...AND NEAR THE VIRGINIA AND TENNESSEE BORDERS ON FRIDAY. WITH ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN KENTUCKY...AND LITTLE RAIN FORECAST THROUGH THE NEXT SEVERAL DAYS...THE ELEVATED THREAT FOR WILDFIRES IS EXPECTED TO CONTINUE THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE COMING WEEK. SEE THE LATEST HEAT ADVISORY FOR CURRENT EXCESSIVE HEAT INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ/SBH
In the hours before
Special weather statement, Jun 30, 4:48 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 448 PM EDT SAT JUN 30 2012 KYZ120-302130- PIKE- 448 PM EDT SAT JUN 30 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 530 PM EDT SATURDAY AFTERNOON... SOUTHWESTERN PIKE. AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VIRGIE...OR 10 MILES SOUTH OF PIKEVILLE...MOVING EAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SHELBIANA AROUND 500 PM EDT...GARDEN VILLAGE AROUND 510 PM EDT...LOOKOUT AROUND 520 PM EDT...AND ROCKHOUSE AROUND 525 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
Special weather statement, Jun 30, 5:47 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 547 PM EDT SAT JUN 30 2012 KYZ120-302215- PIKE- 547 PM EDT SAT JUN 30 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 615 PM EDT SATURDAY EVENING... SOUTHERN PIKE. AT 548 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FEDSCREEK...OR 17 MILES EAST OF PIKEVILLE...MOVING EAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...JAMBOREE AROUND 555 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:00 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Martin | 30 min |
| Jun 30, 5:03 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 42 min |
| Jun 30, 5:51 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 24 min |
| Jun 30, 6:55 PM EDT | Areal Flood Advisory | JKL | Pike | 107 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.